Acute tubulointerstitial nephritis following ingestion of Chlorella tablets

Hyung-Eun Yim, Kee Hwan Yoo, Won Hee Seo, Nam Hee Won, Young Sook Hong, Joo Won Lee

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Here, we report on a boy with acute tubulointerstitial nephritis (ATIN), who developed it following ingestion of Chlorella tablets as a food supplement. He was incidentally detected to have glucosuria, proteinuria, and leukocyturia during school mass screening. He had had a history of ingestion of Chlorella tablets for 3 months. Laboratory studies showed anemia, increased levels of creatinine, decreased glomerular filtration rate (GFR), hypokalemia, hypo-uricemia, hypophosphatemia, hypergammaglobulinemia, proteinuria, leukocyturia, and glucosuria. ATIN was diagnosed by renal biopsy. The patient's renal function improved after initiation of corticosteroid therapy and discontinuation of Chlorella for 6 months. Chlorella may be a causative allergen inducing tubulointerstitial injury in kidney.

Original languageEnglish
Pages (from-to)887-888
Number of pages2
JournalPediatric Nephrology
Volume22
Issue number6
DOIs
Publication statusPublished - 2007 Jun 1

Fingerprint

Chlorella
Tablets
Eating
Kidney
Proteinuria
Hypophosphatemia
Hypergammaglobulinemia
Mass Screening
Hypokalemia
Dietary Supplements
Glomerular Filtration Rate
Allergens
Anemia
Creatinine
Adrenal Cortex Hormones
Biopsy
Acute Tubulointerstitial Nephritis
Wounds and Injuries
Therapeutics

Keywords

  • Chlorella
  • Tubulointerstitial nephritis

ASJC Scopus subject areas

  • Nephrology
  • Pediatrics, Perinatology, and Child Health

Cite this

Acute tubulointerstitial nephritis following ingestion of Chlorella tablets. / Yim, Hyung-Eun; Yoo, Kee Hwan; Seo, Won Hee; Won, Nam Hee; Hong, Young Sook; Lee, Joo Won.

In: Pediatric Nephrology, Vol. 22, No. 6, 01.06.2007, p. 887-888.

Research output: Contribution to journalArticle

Yim, Hyung-Eun ; Yoo, Kee Hwan ; Seo, Won Hee ; Won, Nam Hee ; Hong, Young Sook ; Lee, Joo Won. / Acute tubulointerstitial nephritis following ingestion of Chlorella tablets. In: Pediatric Nephrology. 2007 ; Vol. 22, No. 6. pp. 887-888.
@article{a8f23b95f0a441ec93e3040a66bbf6d5,
title = "Acute tubulointerstitial nephritis following ingestion of Chlorella tablets",
abstract = "Here, we report on a boy with acute tubulointerstitial nephritis (ATIN), who developed it following ingestion of Chlorella tablets as a food supplement. He was incidentally detected to have glucosuria, proteinuria, and leukocyturia during school mass screening. He had had a history of ingestion of Chlorella tablets for 3 months. Laboratory studies showed anemia, increased levels of creatinine, decreased glomerular filtration rate (GFR), hypokalemia, hypo-uricemia, hypophosphatemia, hypergammaglobulinemia, proteinuria, leukocyturia, and glucosuria. ATIN was diagnosed by renal biopsy. The patient's renal function improved after initiation of corticosteroid therapy and discontinuation of Chlorella for 6 months. Chlorella may be a causative allergen inducing tubulointerstitial injury in kidney.",
keywords = "Chlorella, Tubulointerstitial nephritis",
author = "Hyung-Eun Yim and Yoo, {Kee Hwan} and Seo, {Won Hee} and Won, {Nam Hee} and Hong, {Young Sook} and Lee, {Joo Won}",
year = "2007",
month = "6",
day = "1",
doi = "10.1007/s00467-006-0420-z",
language = "English",
volume = "22",
pages = "887--888",
journal = "Pediatric Nephrology",
issn = "0931-041X",
publisher = "Springer Verlag",
number = "6",

}

TY - JOUR

T1 - Acute tubulointerstitial nephritis following ingestion of Chlorella tablets

AU - Yim, Hyung-Eun

AU - Yoo, Kee Hwan

AU - Seo, Won Hee

AU - Won, Nam Hee

AU - Hong, Young Sook

AU - Lee, Joo Won

PY - 2007/6/1

Y1 - 2007/6/1

N2 - Here, we report on a boy with acute tubulointerstitial nephritis (ATIN), who developed it following ingestion of Chlorella tablets as a food supplement. He was incidentally detected to have glucosuria, proteinuria, and leukocyturia during school mass screening. He had had a history of ingestion of Chlorella tablets for 3 months. Laboratory studies showed anemia, increased levels of creatinine, decreased glomerular filtration rate (GFR), hypokalemia, hypo-uricemia, hypophosphatemia, hypergammaglobulinemia, proteinuria, leukocyturia, and glucosuria. ATIN was diagnosed by renal biopsy. The patient's renal function improved after initiation of corticosteroid therapy and discontinuation of Chlorella for 6 months. Chlorella may be a causative allergen inducing tubulointerstitial injury in kidney.

AB - Here, we report on a boy with acute tubulointerstitial nephritis (ATIN), who developed it following ingestion of Chlorella tablets as a food supplement. He was incidentally detected to have glucosuria, proteinuria, and leukocyturia during school mass screening. He had had a history of ingestion of Chlorella tablets for 3 months. Laboratory studies showed anemia, increased levels of creatinine, decreased glomerular filtration rate (GFR), hypokalemia, hypo-uricemia, hypophosphatemia, hypergammaglobulinemia, proteinuria, leukocyturia, and glucosuria. ATIN was diagnosed by renal biopsy. The patient's renal function improved after initiation of corticosteroid therapy and discontinuation of Chlorella for 6 months. Chlorella may be a causative allergen inducing tubulointerstitial injury in kidney.

KW - Chlorella

KW - Tubulointerstitial nephritis

UR - http://www.scopus.com/inward/record.url?scp=34247400600&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34247400600&partnerID=8YFLogxK

U2 - 10.1007/s00467-006-0420-z

DO - 10.1007/s00467-006-0420-z

M3 - Article

C2 - 17273860

AN - SCOPUS:34247400600

VL - 22

SP - 887

EP - 888

JO - Pediatric Nephrology

JF - Pediatric Nephrology

SN - 0931-041X

IS - 6

ER -